A Man Experienced Vision Impairment After Erectile Dysfunction Drug Overdose

On Erectile Dysfunction drug (Sildenafil Citrate) overdose, a man experienced vision impairment called debilitating night blindness.

0
95

“Bigger is not always better,” this especially implies to the dosages of erectile dysfunction drugs.

A man experienced a significant change in his vision after he overdosed on an Erectile Dysfunction (ED) drug called Sildenafil Citrate. It has been found that he bought the drug online.

A 50-year-old man bought an unspecified form of Sildenafil Citrate, the ingredient that is found in the little blue pill, Viagra from an unknown source. He purchased liquid Sildenafil Citrate, which is not the specific form of this ED drug.

He drank the entire 30 ml liquid medicine and straightaway began to experience vision problems, which included debilitating night blindness. He saw “doughnut-shaped” spots soon after the dosage.

This medical case study was published in the journal JAMA Ophthalmology.

The man saw physicians at the Massachusetts Eye and Ear Infirmary in Boston. On examination, he was found to have night blindness and sensitivity to light.

Doctors said all of his symptoms improved days after receiving treatment, except the doughnut-shaped spots. They determined he had “retinal disruption” in both eyes. They further explained that he had problems with his retinal cells that are light sensitive and convert light into electrical signals sent to the brain.

Dr. Hilary Brader, an ophthalmologist, said there is no treatment for this condition and the patient did not return for follow-up appointments, so it is not clear whether his vision improved.

This is not the first case of retinal disruption caused by Sildenafil Citrate overdose. In 2012, doctors in the UK reported a man who experienced blurry vision due to retinal abnormalities after taking 1,500 mg of Sildenafil Citrate.

But how does Sildenafil cause vision impairment? The drug works by increasing blood supply to the penile organ, allowing men with ED to get and keep an erection for sexual activity. The drug has a vasodilatation effect. However, in this man, the excessive amount of Sildenafil has possibly caused the blood vessels of his eyes to dilate too strongly or too quickly, causing retinal damage.

Having said that, even taking the proper dose of Sildenafil Citrate, as advised, can cause a bit of vision problem, explained Jamie Alan, assistant professor of pharmacology and toxicology at Michigan State University. In fact, the Viagra manufacturer, Pfizer, says Sildenafil Citrate may cause sudden vision impairment in one or both eyes, which is one of its probable side effects.

However, for most men, vision issues are usually mild and short-lived. Because Sildenafil Citrate is the most commonly used drug, it is important to know about its potential side effects.

Dr. Raj Maturi, associate professor at the Indiana University School of Medicine, said, “It’s important to remember that you have to use drugs at the right doses. Sildenafil is extremely safe at the standard doses.” Although Maturi was not involved in the new report, he has researched the effects of Sildenafil Citrate on the eyes.

He explained one should not buy drugs from websites that are not regulated and offer unspecified forms of Sildenafil Citrate, as they may contain unknown ingredients, increasing the risk of adverse effects.